Alert archive / Alabama / Tornado Warnings in 2013

Tornado Warning 10, NWS Huntsville, AL

April 11, 2013Lawrence County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 11, 2013, 3:19 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2013, 3:19 PM CDT (20:19 UTC)
Expired
Apr 11, 2013, 3:45 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Lawrence County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:48 PM CDTFUNNEL CLOUDHartselle, ALFUNNEL CLOUD REPORTED WEST OF HARTSELLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 11:56 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WFUS54 KHUN 112019
TORHUN
ALC079-103-112045-
/O.NEW.KHUN.TO.W.0010.130411T2019Z-130411T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CDT THU APR 11 2013

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
  SOUTHEASTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 345 PM CDT
    
* AT 317 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 
  NEAR ADDISON...OR 18 MILES SOUTH OF MOULTON...AND MOVING NORTHEAST 
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARTSELLE AND FLINT CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR 
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT 
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3460 8710 3444 8685 3431 8703 3431 8711
      3430 8711 3430 8729
TIME...MOT...LOC 2017Z 217DEG 35KT 3422 8726 

$$

BCC
1 follow-up statement
680 
WWUS54 KHUN 112032
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
332 PM CDT THU APR 11 2013

ALC079-103-112045-
/O.CON.KHUN.TO.W.0010.000000T0000Z-130411T2045Z/
MORGAN AL-LAWRENCE AL-
332 PM CDT THU APR 11 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR WESTERN 
MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES...
    
AT 331 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 9 
MILES NORTH OF ADDISON...OR 11 MILES SOUTHEAST OF MOULTON...IN THE 
BANKHEAD NATIONAL FOREST...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
HARTSELLE AND FLINT CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR 
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT 
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3430 8729 3460 8710 3444 8685 3430 8715
TIME...MOT...LOC 2029Z 215DEG 35KT 3434 8718 

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 11, 2:51 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 11, 2:51 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT THU APR 11 2013

.DISCUSSION...
HAVE JUST ADDED A ROW COUNTIES TO THE TORNADO WATCH (JACKSON,
DEKALB, AND FRANKLIN TN) THAT HAD BEEN ISSUED EARLIER AND THE THREAT
IS STILL THERE FOR SEVERE WEATHER LATER THIS AFTERNOON AND EVENING
AS THIS SQUALL LINE MOVES EASTWARD. FURTHER WEST, LAUDERDALE,
COLBERT, AND FRANKLIN AL HAVE ALL BEEN REMOVED FROM THE WATCH GIVEN
THAT THE FRONT AND SQUALL LINE HAS MOVED OFF TO THE EAST OF THAT
AREA. ADDITIONAL INFORMATION ON THE ONGOING FORECAST.

A STACKED UPPER LEVEL TROUGH CURRENTLY OVER THE MIDWEST IS VERY
SLOWLY MOVING OFF TO THE NORTHEAST OVER THE EASTERN PORTIONS OF THE
UPPER MIDWEST. MEANWHILE, A HIGHLY SHEARED SHORTWAVE TROUGH IS
ROUNDING THE BASE OF THIS UPPER TROUGH MOVING ACROSS E TX/W LA. THE
MAIN FORECAST CHALLENGE WILL BE THE LINGERING SEVERE THREAT WITH A
SQUALL LINE MOVING ALONG A COLD FRONT ORIENTED NE TO SW ACROSS THE
OH, TN, AND MS RIVER VALLEYS. THE SECONDARY SHORTWAVE WILL ACTUALLY
ACT TO PUSH THE COLD FRONT FURTHER EAST AND CONTRIBUTE TO A SLIGHT
NEGATIVE TILT TO THE UPPER TROUGH.

ONGOING CONVECTION ALONG THE FRONT WILL CONTINUE TO MOVE EAST
THROUGH 00Z SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHEAST. ELEVATED INSTABILITY IS PRESENT, AT LEAST INITIALLY WHICH
WOULD LIKELY MEAN MORE ELEVATED STORMS AS THE FRONT MOVES ACROSS THE
AREA UNTIL IT REACHES AN INSTABILITY AXIS/THETA-E RIDGE NEAR THE
INTERSTATE 65 CORRIDOR. RSA SOUNDINGS OVER THE PAST FEW HOURS HAVE
INDICATED THE PRESENCE OF A CAP NEAR THE 700 HPA LEVEL WHICH IS
LIKELY THE REASON STORMS HAVE NOT FIRED AHEAD OF THE SQUALL LINE AND
THE SQUALL LINE IS NOT AS STRONG OVER OUR AREA AS OF YET. WITH
INCREASED HEATING AND THE COLD FRONT/MID-LEVEL SHORTWAVE, THE CAP IS
EXPECTED TO BE BROKEN WITH STORMS CONTINUING THROUGH THE EVENING.
DID MAKE SOME ADJUSTMENTS TO THE FORECAST FOR THIS EVENING WITH A
GRADUAL GRADIENT THROUGH THE NIGHT MAINLY BEFORE MIDNIGHT. TRAILING
STRATIFORM BEHIND THE FRONT MAY BRING CONTINUED RAINFALL LONGER THAN
CURRENTLY FORECAST AND MAY MAKE SOME ADJUSTMENTS TO THAT PART OF THE
FORECAST. BEHIND THE FRONT/SQUALL LINE IS A STARK CONTRAST IN
TEMPERATURE COMPARED TO THE TEMPERATURES OVER THE PAST FEW DAYS. DRY
AND COOLER AIR WILL MEAN OVERNIGHT LOWS DROPPING INTO THE 40S WHILE
DEWPOINTS DROP DOWN QUICKLY. WIND SPEEDS SHOULD INCREASE AHEAD OF
AND BEHIND THE FRONT AT LEAST INITIALLY AND HAVE INCREASED BOTH
SUSTAINED AND GUSTS TONIGHT.

CLOUD COVER SHOULD DECREASE QUICKLY BEHIND THE TRAILING STRATIFORM
TONIGHT AND WIND SPEEDS COULD DECREASE SUBSTANTIALLY OVERNIGHT ONCE
THE CLOUD COVER CLEARS. THUS, HAVE ADDED PATCHY FOG TO THE FORECAST
MAINLY FOR THE 09-15Z. THE UPPER FLOW PATTERN THEN SHIFTS TO ZONAL
FLOW AS THE UPPER TROUGH MOVES OFF TO THE NORTH OVER THE SOUTHERN
PORTIONS OF EASTERN CANADA THROUGH SATURDAY EVENING. DUE TO THE
PREVAILING WESTERLIES SHIFTING TO THE NORTH, A RIDGE ATTEMPTS TO
BUILD NORTH ACROSS THE SOUTHEAST OVER THE COMING DAYS. THIS WILL
RESULT IN A GRADUAL SHIFT OF THE SFC HIGH PRESSURE SYSTEM FURTHER
EAST. SO, A COOL FRIDAY WITH DAYTIME HIGHS IN THE 60S AND SOMEWHAT
WARMER TEMPS ON SATURDAY ARE EXPECTED AS THE CENTER OF THE HIGH
PRESSURE SYSTEM MOVES JUST TO THE NORTH. ON SUNDAY, TEMPERATURES ARE
EXPECTED TO RISE INTO THE MID TO UPPER 70S BY AFTERNOON AS THE UPPER
FLOW PATTERN SHIFTS TO A BROAD RIDGE OVER THE SOUTHEAST. AN EMBEDDED
SOUTHWESTERLY FLOW MID-LEVEL SHORTWAVE TROUGH WILL PUSH A WEAK WARM
FRONT NORTHWARD FROM THE NORTH GULF COAST. THIS WILL BRING THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS ON SUNDAY EVENING INTO
MONDAY MORNING.

ONCE THIS WARM FRONT/SHORTWAVE MOVES ACROSS THE AREA, EXPECTING MUCH
OF THE SOUTHEAST TO BE A LITTLE MORE HUMID AND WARM THROUGHOUT THE
REST OF THE EXTENDED. ISOLATED AFTERNOON THUNDERSTORMS THEN LOOK
POSSIBLE ON TUESDAY AND WEDNESDAY WITH STEEP LAPSE RATES AND STRONG
DAYTIME HEATING CONTRIBUTING TO MODERATE INSTABILITY AND WEAK TO
MODERATE WIND SHEAR. THUS, HAVE RETAINED SCHC POPS FOR THOSE
PARTICULAR DAYS. THEN, THE MODEL SOLUTIONS DIVERGE SOMEWHAT AS A
BROAD CYCLONE TRAVERSES THE WEST COAST INTO THE PLAINS ON WEDNESDAY,
AND INTO THE SOUTHEAST ON THURSDAY. THIS COULD MEAN ANOTHER SFC COLD
FRONT AND SHOWERS AND THUNDERSTORMS.

SL.77

&&

.AVIATION...
/ISSUED 1238 PM CDT THU APR 11 2013/
FOR 18Z TAFS...
A LINE OF STORMS WAS MOVING ACROSS W ALABAMA/E MISSISSIPPI BORDER.
SOME INDICATIONS OF ISOL/SCT CONVECTION PRECEDING THE LINE WAS
EVIDENT ACROSS WESTERN ALABAMA. PRESENT FORECAST CONTINUES MOVING THE
LINE EASTWARD ACROSS THE TERMINALS THIS AFTERNOON. VARIABLE GUSTY
WINDS AND REDUCED CIGS/VIS ARE EXPECTED IN THE HEAVIER SHOWERS/
STORMS. THE COLD FRONT SHOULD BE EAST OF KMSL AROUND 11/2100Z...AND
KHSV AROUND 12/0000Z. POST FRONTAL SHOWERS SHOULD CONTINUE INTO THE
EVENING...BEFORE THE ACTIVITY ENDS LATE EVENING. VFR CONDITIONS ARE
EXPECTED AFTERWARD WITH GRADUAL CLEARING BY DAYBREAK FRI.

RSB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    46  68  42  70 /  60   0   0   0
SHOALS        44  67  42  71 /  30   0   0   0
VINEMONT      46  65  42  67 /  60   0   0   0
FAYETTEVILLE  44  65  41  66 /  70   0   0   0
ALBERTVILLE   47  66  42  68 /  80   0   0   0
FORT PAYNE    48  66  41  68 / 100   0   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 11, 1:10 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
110 PM CDT THU APR 11 2013

ALZ001>010-016-TNZ076-096-097-120200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
110 PM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ALONG AND AHEAD OF A SHARP COLD FRONT...A LINE OF STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS WILL BECOME BETTER ORGANIZED THROUGH
THE DAY TODAY AS IT TRACKS ACROSS THE TENNESSEE VALLEY. THE PRIMARY
THREAT WILL BE DAMAGING WINDS UP TO 60 MPH. HOWEVER...A FEW STORMS
COULD PRODUCE HAIL UP TO 1 INCH. THERE IS A LOW POTENTIAL FOR
SHORT-LIVED TORNADOES...MAINLY THIS AFTERNOON. IN ADDITION...
PERSISTENT HEAVIER RAINFALL COULD RESULT IN LOCALIZED FLASH
FLOODING...ESPECIALLY IN LOW-LYING AND URBAN AREAS. ONE TO TWO INCHES
OF TOTAL RAINFALL THROUGH THE LATE EVENING IS EXPECTED.

REGARDING THE SEVERE POTENTIAL...TIMING OF THE HIGHEST IMPACTS IS
EXPECTED DURING THE EARLY AFTERNOON WEST OF I-65...AND INTO EARLY
THIS EVENING ALONG AND EAST OF I-65.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY AS AN UPPER LEVEL SYSTEM TRACKS ALONG THE GULF COAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS ONGOING.

In the hours before

Special weather statement, Apr 11, 12:14 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 PM CDT THU APR 11 2013

ALZ001-111730-
LAUDERDALE AL-
1214 PM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 1230 PM CDT...

AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WALNUT GROVE...OR 13 MILES
NORTHWEST OF UNDERWOOD-PETERSVILLE...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
LAUDERDALE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3496 8804 3501 8801 3501 8772 3500 8768
      3485 8786
TIME...MOT...LOC 1711Z 217DEG 37KT 3497 8790

RSB
Special weather statement, Apr 11, 3:16 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT THU APR 11 2013

ALZ016-112100-
CULLMAN AL-
316 PM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY
UNTIL 400 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ADDISON TO
ARLEY...AND MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...SMITH LAKE...CULLMAN...
BATTLEGROUND...VINEMONT AND WEST POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3394 8711 3396 8711 3397 8714 3399 8715
      3399 8711 3430 8711 3431 8710 3430 8648
      3429 8648 3392 8708
TIME...MOT...LOC 2012Z 228DEG 46KT 3427 8719 3398 8713

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:14 PM CDTSpecial Weather StatementHUNLauderdale16 min
Apr 11, 3:08 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan37 min
Apr 11, 3:16 PM CDTSpecial Weather StatementHUNCullman44 min
Apr 11, 3:30 PM CDTSevere Thunderstorm WarningHUNCullman30 min
Apr 11, 3:39 PM CDTTornado WarningHUNLawrence, Limestone, Morgan36 min
Apr 11, 3:51 PM CDTFlash Flood WarningHUNLimestone3 hr
Apr 11, 4:00 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall45 min
Apr 11, 4:07 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan23 min
Apr 11, 4:11 PM CDTTornado WarningHUNLimestone, Madison34 min
Apr 11, 4:24 PM CDTSevere Thunderstorm WarningHUNJackson, Madison51 min
Apr 11, 4:52 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall38 min
Apr 11, 5:01 PM CDTFlash Flood WarningHUNJackson, Madison, Marshall3 hr
Apr 11, 5:04 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson41 min
Apr 11, 5:36 PM CDTSpecial Weather StatementHUNDeKalb39 min
Apr 11, 6:16 PM CDTSpecial Weather StatementHUNDeKalb29 min

Nearby

Tornado Warnings in Alabama, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.